Sunday, December 25, 2016

Bummer: Back to anti-epileptics

It was with a sense of disappointment and defeat that I deposited a 50 mg Vimpat pill down C.'s gullet today. I did it quickly, in the midst of a slew of rough seizures.

A small blessing was that the hubby and I were unequivocally on the same page. C. has had several days of such events and we felt we could no longer rely on the THC oil to rescue her. We've been giving it too often and it zombies her out.

She has lost so much of her always-minimal functioning in recent weeks. I had hoped that a C. off all anti-epileptics would be a more alert and higher functioning.child. Yet the only "positive" result we've seen is her return to crying at appropriate times. Last night, for example, she cried when I removed the bandage from the most horrific of her pressure sores. Not exactly cause for confetti. Particularly in light of her loss of the ability to do her assisted walking and to feed herself.

Now I'm hoping that, with Vimpat, she'll regain those skills and return us to the "good ol' days" - if you can call them that.

Of course I've had to weather all this while reigning in my nerves to avoid a return visit of my new Japanese friend.

Update: The hubby just paid a visit to C.'s gastro/liver expert on his own. I didn't didn't feel up to joining him and C. was in a bad postictal state. They hooked up with me by phone mid-visit so I learned the following.

The doctor said he's still organizing C.'s liver biopsy which will involve a general anesthetic and an overnight hospital stay. When I asked about her functional deterioration, he said that could be caused by a toxic excess of ammonia in the brain due to the liver malfunctioning. This can occur even when blood levels of ammonia are normal (which C.'s have been).

After steroid treatment, which he's considering if the biopsy confirms that she has an autoimmune illness, C. might retrieve those skills.

Dare I hope?


Elizabeth said...

Wow. This is all so interesting. What are "signs" of autoimmune illness? I don't know what's going on with my daughter these days. She is so weakened and has lost some functioning, too. Generally the periods pass, but I'm just not sure this one will. I've thought that maybe there IS something going on that is outside the usual neurological thing, but how to check that out? All of her bloodwork is consistent and normal, so what else is there to try?

The Sound of the Silent said...

What alerted our gastro guy is the consistently high and rising IgG reading in blood tests. That and the Ascites throughout her body. He's now postulating that she may have some rare syndrome that includes all her neurological and liver anomalies, one that hasn't as yes been identified as such.
C. has been hospitalized for 24 hours now due to her severe seizing. She's getting IV Keppra and steroids to see whether her liver symptoms abate.